A 29-year-old African American man presented as a transfer from an outside hospital for uncontrolled diabetic ketoacidosis. Two months prior to admission he was diagnosed with ketosis prone type 2 diabetes mellitus. On presentation he had a BMI 22.6, a rash around his nose, acanthosis nigricans under his arms, Raynaud’s phenomenon and intermittent supraventricular tachycardia. After transfer we increased his insulin infusion to 150 units/hr and initiated insulin U-500 subcutaneously (50 units every 4 hours). He remained acidotic with serum glucose 287 mg/dL, beta-hydroxybutyrate 5.8 mmol/L, pH 7.2, and HCO3 7.4 mmol/L. He was started on a sodium bicarbonate infusion. We were rather suspicious for an autoimmune process and consulted rheumatology. The patient had positive serologies for anti-chromatin, anti-SSa/anti-Ro, anti-Sm and anti-SmRNP with a negative anti-insulin antibody. C-peptide was elevated at 10.5 ng/mL. Anti-GAD (glutamic acid decarboxylase) was positive at 0.04 nmol/L consistent with autoimmune diabetes. His ultimate diagnosis was mixed connective tissue disease (MCTD) with type B insulin resistance syndrome due to anti-insulin receptor antibodies. He was treated with pulse dose steroids, cyclophosphamide, plasmapheresis, hydroxychloroquine, and rituximab. His insulin infusion was weaned off as ketoacidosis resolved, and he was converted to subcutaneous insulin in combination with metformin and rosiglitazone. He was able to recover and return to work one month after admission and remains on maintenance therapy with rituximab and hydroxychloroquine.
Discussion: Extreme insulin resistance occurs when there is a subnormal biological response to normal insulin concentrations. Clinical features suggestive of insulin resistance include include acanthosis nigricans, ovarian hyperandrogenism, impaired growth, autoimmunity, and myalgias. Typically, we think of common disorders such as obesity, hypertension, stress, glucocorticoid excess, and pregnancy causing secondary insulin resistance. With a normal BMI, consideration for rarer etiologies of insulin resistance remains imperative. Insulin antibodies are now uncommon due to the development of human recombinant insulin. Type A insulin resistance syndrome is caused by genetic defects in the insulin-signaling system. Type B insulin resistance occurs when an autoantibody targets the insulin receptor leading to greatly decreased insulin sensitivity and failure to respond to ever increasing doses of insulin. Management of type B insulin resistance consists of supportive care while giving immunosuppression to allow recovery of insulin receptors and restoration of insulin sensitivity which may take several weeks to months.
This case stressed the importance a hospitalist maintains in diagnosing and treating rare conditions when traditional therapies have failed. The hospitalist in this case was aware of the rare insulin resistance syndromes and was highly suspicious for type B resistance prior to involving subspecialists. A full rheumatologic workup concluded our patient had MCTD, which resulted in an insulin receptor autoantibody. Incredibly high insulin doses must prompt a hospitalist to consider type B insulin resistance in which an autoantibody targets the insulin receptor. Appropriate rheumatologic workup and management with immunosuppression may be indicated.